Discrete & Computational Geometry

, Volume 56, Issue 3, pp 802–813 | Cite as

On Non-separable Families of Positive Homothetic Convex Bodies

  • Károly Bezdek
  • Zsolt Lángi


A finite family \(\mathcal {B}\) of balls with respect to an arbitrary norm in \(\mathbb R^d\) (\(d\ge 2\)) is called a non-separable family if there is no hyperplane disjoint from \(\bigcup \mathcal {B}\) that strictly separates some elements of \(\mathcal {B}\) from all the other elements of \(\mathcal {B}\) in \(\mathbb R^d\). In this paper we prove that if \(\mathcal {B}\) is a non-separable family of balls of radii \(r_1, r_2,\ldots , r_n\) (\(n\ge 2\)) with respect to an arbitrary norm in \(\mathbb R^d\) (\(d\ge 2\)), then \(\bigcup \mathcal {B}\) can be covered by a ball of radius \(\sum _{i=1}^n r_i\). This was conjectured by Erdős for the Euclidean norm and was proved for that case by Goodman and Goodman (Am Math Mon 52:494–498, 1945). On the other hand, in the same paper Goodman and Goodman conjectured that their theorem extends to arbitrary non-separable finite families of positive homothetic convex bodies in \(\mathbb R^d\), \(d\ge 2\). Besides giving a counterexample to their conjecture, we prove that conjecture under various additional conditions.


Convex body Positive homothets Non-separable family k-Impassable family 

Mathematics Subject Classification

52C17 05B40 11H31 52C45 



Károly Bezdek: Partially supported by a Natural Sciences and Engineering Research Council of Canada Discovery Grant. Zsolt Lángi: Partially supported by the János Bolyai Research Scholarship of the Hungarian Academy of Sciences and the OTKA K_16 Grant 119495. The authors would like to thank the anonymous referees for careful reading and valuable comments and proposing a shortcut in the proof of Theorem 4.


  1. 1.
    Alexandrov, A.D.: Konvexe Polyeder. Mathematische Lehrbücher und Monographien. Abteilung: Mathematische Monographien, Band VIII, pp. 239–241. Akademie-Verlag, Berlin (1958)Google Scholar
  2. 2.
    Bezdek, A., Bezdek, K.: When is it possible to translate a convex polyhedron into another one. Stud. Sci. Math. Hung. 26, 337–342 (1986)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bezdek, K., Litvak, A.E.: Packing convex bodies by cylinders. Discrete Comput. Geom. 55(3), 725–738 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Fejes, T.G., Kuperberg, W.: Packing and covering with convex sets. In: Gruber, P.M., Wills, J.M. (eds.) Handbook of Convex Geometry, pp. 799–860. Elsevier, Amsterdam (1993)Google Scholar
  5. 5.
    Goodman, A.W., Goodman, R.E.: A circle covering theorem. Am. Math. Mon. 52, 494–498 (1945)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Lutwak, E.: Containment and circumscribing simplices. Discrete Comput. Geom. 19(2), 229–235 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Schneider, R.: Convex bodies: the Brunn–Minkowski theory. Encyclopedia of Mathematics and Its Applications, vol. 44. Cambridge University Press, Cambridge (1993)Google Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of CalgaryCalgaryCanada
  2. 2.Department of MathematicsUniversity of PannoniaVeszprémHungary
  3. 3.Department of GeometryBudapest University of TechnologyBudapestHungary

Personalised recommendations